Toxic Optic Neuropathy

Update item information
Identifier toxic_optic_neuropathy_Lee
Title Toxic Optic Neuropathy
Subject Toxicity; Neuropathy; Pallor
Creator Andrew G. Lee, MD, Chairman, Department of Ophthalmology, The Methodist Hospital, Houston, TX, Professor of Ophthalmology, Weill Cornell Medicine; Varsha, Baylor Class of Medicine, Class of 2022
Description Dr. Lee lectures medical students on toxic optic neuropathy.
Transcript So today we're going to be talking about toxic optic neuropathy, and we're only going to be talking about very common toxins although there's a whole long list of toxins that can go to damage the optic nerve. The prototype for toxic optic neuropathy clinically is the development of a central scotoma or cecocentral scotoma and that's because the papillo-macular bundle is very highly metabolically active and so when you're exposed to a toxin the central fibers are the ones that go out first. So they usually have decreased visual acuity in addition to their central scotoma, and because it's a toxin it's usually bilateral and symmetric. Initially the disc looks normal but over time, because it's papillo-macular bundle, there will be temporal pallor. So over time we have a normal disc that will become a pale disc and that optic atrophy is normally papillo-macular bundle, which means temporal pallor. And we can see that sometimes on OCT where it will be normal initially and over time we'll see the nerve fiber layer drop out in the papillo-macular bundle. The patient won't have an RAPD because it's a bilateral and symmetric disease the rest of the examination is typically normal. So the prototype for a chronic toxic optic neuropathy is ethambutol. So a patient who's 45 and has pulmonary tuberculosis and is on ethambutol, and presents with a bilateral painless and progressive central or cecocentral scotoma, and they have 20/400 vision, and they have a normal fundus, ethambutol is the most likely cause for that type of toxic neuropathy. However there are acute optic neuropathy center toxins, and the prototype for that is methanol. So again 45 year old white male presents with acute bilateral simultaneous loss of vision to count fingers, a central or cecocentral scotoma, and the fundus could be normal, or swollen discs, and we should be worried about methanol. Usually that's because they drank something like moonshine or some other product that contains homemade alcohol and it hasn't been distilled properly. And sometimes the person is being poisoned. So, it could be at the ethylene glycol or methanol if they're being poisoned by someone. And so we're going to be looking for the metabolic acidosis and an anion gap metabolic acidosis. And methanol we would be giving fomepizole if we have it, and dialyzing the agent out. So in the acute setting we want to be thinking about methanol including suicide attempts; so inadvertent, accidental, or purposeful methanol exposure. So those are the two major categories acute and chronic; acute being methanol and chronic being ethambutol. You should know that there are other toxic optic neuropathies including linezolid and other agents that cause optic neuropathy but not in the pattern of the toxic optic neuropathy. But if you just knew these two-- the acute setting methanol and in the chronic setting at ethambutol--you probably be good for the toxic optic neuropathies. For ethambutol it's a dose related phenomenon. The dose is normally 15 milligrams per kilogram- we're talking about a low risk. But once you start getting to 25 30 milligrams per kilogram loading doses, there's a significant risk, somewhere between 6 and 10 % risk of having a toxic optic neuropathy. The thing we want to know about in ethambutol is their renal function. So if they have chronic kidney disease and there are on ethambutol, we need to follow that patient monthly to try and prevent the toxic optic neuropathy. Now you don't have to do a full exam on the patient, but someone has to check their vision every month. And as opposed to something like hydroxychloroquine where it's a dose dependent phenomenon, it takes time to get the toxicity over five years, ethambutol can literally blind you in three months. So be very careful with ethambutol. And I hope that you'll be able to recognize your next patient with toxic optic neuropathy." [Questions] "What is the treatment of this neuropathy caused by ethambutol?" No definitive treatment is currently available aside from discontinuing ethambutol, however one study reports that Methycobal treatment showed improvement in the thickness of the retinal fiber layer.
Publisher Spencer S. Eccles Health Sciences Library, University of Utah
Date 2019-10
Type Image/MovingImage
Format video/mp4
Rights Management Copyright 2019. For further information regarding the rights to this collection, please visit: https://NOVEL.utah.edu/about/copyright
Holding Institution Spencer S. Eccles Health Sciences Library, University of Utah, 10 N 1900 E, SLC, UT 84112-5890
Collection Neuro-ophthalmology Virtual Education Library: NOVEL http://NOVEL.utah.edu
Language eng
ARK ark:/87278/s65f3hbc
Setname ehsl_novel_lee
Date Created 2019-10-10
Date Modified 2020-01-14
ID 1469329
Reference URL https://collections.lib.utah.edu/ark:/87278/s65f3hbc
Back to Search Results